Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 177, NWS Raleigh, NC

August 20, 2014Johnston County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 20, 2014, 6:43 PM EDT for Johnston County, Wake County, North Carolina. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 6:43 PM EDT (22:43 UTC)
Expired
Aug 20, 2014, 7:33 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Johnston County, NC, Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 16 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:55 PM EDTTSTM WND DMG1 Ese Garner, NCTREE BLOWN DOWN NEAR THE INTERSECTION OF TIMBER DRIVE AND BENSON ROAD.
Aug 20, 6:57 PM EDTTSTM WND DMGGarner, NCTREE ON POWER LINE CAUSED 10000 RESIDENTIAL AND COMMERCIAL OUTAGES WHICH LASTED THROUGH MIDNIGHT.
Aug 20, 7:00 PM EDTTSTM WND DMG2 Nnw Garner, NCTREE BOWN DOWN ON TRANSMISSION LINE THAT FEEDS 2 SUBSTATIONS RESULTING IN LARGE POWER OUTAGE AFFECTING AROUND 10000 CUSTOMERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS52 KRAH 202243
SVRRAH
NCC101-183-202345-
/O.NEW.KRAH.SV.W.0177.140820T2243Z-140820T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
643 PM EDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTH CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 745 PM EDT

* AT 642 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM
  WAS LOCATED OVER GARNER...OR 8 MILES SOUTHEAST OF RALEIGH...AND
  MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GARNER...FUQUAY-VARINA...CLAYTON...FOUR OAKS...
  LAKE BENSON AND COATS CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY 
AWAY FROM WINDOWS AS FLYING DEBRIS GENERATED BY DAMAGING WINDS CAN 
BE DEADLY.

&&

LAT...LON 3578 7843 3538 7843 3542 7860 3545 7862
      3547 7865 3549 7866 3550 7868 3552 7869
      3555 7880 3576 7862
TIME...MOT...LOC 2242Z 019DEG 16KT 3572 7859 
$$

PWB
3 follow-up statements
806 
WWUS52 KRAH 202258
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT WED AUG 20 2014

NCC101-183-202345-
/O.CON.KRAH.SV.W.0177.000000T0000Z-140820T2345Z/
JOHNSTON NC-WAKE NC-
658 PM EDT WED AUG 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN JOHNSTON AND SOUTH CENTRAL WAKE COUNTIES...
 
AT 657 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GARNER...OR 12 MILES SOUTH OF RALEIGH...MOVING SOUTH AT
20 MPH.

LOCATIONS IMPACTED INCLUDE...
GARNER...FUQUAY-VARINA...CLAYTON...FOUR OAKS...COATS CROSSROADS AND
LAKE BENSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
OFFICE IN RALEIGH.

&&

LAT...LON 3571 7866 3573 7854 3571 7846 3538 7843
      3542 7860 3545 7862 3547 7865 3549 7866
      3550 7868 3552 7869 3555 7880
TIME...MOT...LOC 2257Z 012DEG 17KT 3564 7860 

$$

32
169 
WWUS52 KRAH 202314
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
714 PM EDT WED AUG 20 2014

NCC101-183-202345-
/O.CON.KRAH.SV.W.0177.000000T0000Z-140820T2345Z/
JOHNSTON NC-WAKE NC-
714 PM EDT WED AUG 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHWESTERN JOHNSTON AND SOUTHEAST WAKE COUNTIES...
 
AT 713 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF CLAYTON...OR 13 MILES WEST OF
SMITHFIELD...MOVING SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
CLAYTON...FOUR OAKS AND COATS CROSSROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. 

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT 
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
OFFICE IN RALEIGH.

&&

LAT...LON 3565 7867 3567 7854 3564 7845 3538 7843
      3542 7860 3545 7862 3547 7865 3549 7866
      3550 7868 3552 7869 3552 7870
TIME...MOT...LOC 2313Z 002DEG 17KT 3557 7857 

$$
PWB
625 
WWUS52 KRAH 202333
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
733 PM EDT WED AUG 20 2014

NCC101-183-202343-
/O.CAN.KRAH.SV.W.0177.000000T0000Z-140820T2345Z/
JOHNSTON NC-WAKE NC-
733 PM EDT WED AUG 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSTON AND
SOUTH CENTRAL WAKE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3565 7867 3567 7854 3564 7845 3538 7843
      3542 7860 3545 7862 3547 7865 3549 7866
      3550 7868 3552 7869 3552 7870
TIME...MOT...LOC 2327Z 019DEG 16KT 3548 7861 

$$
PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:05 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 20, 3:05 PM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT WED AUG 20 2014

.SYNOPSIS...A SERIES OF UPPER LEVEL DISTURBANCES IN NORTHWEST FLOW
ALOFT WILL CROSS THE REGION THIS WEEK.  A BACK DOOR COLD FRONT IS
FORECAST TO SLIP INTO THE AREA OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 220 PM WEDNESDAY...

THE OVER ALL WEATHER PATTERN STILL CONSISTS OF RELATIVELY WEAK
NORTHWESTERLY FLOW ALOFT AND A BROAD TROUGH AT THE SURFACE.  ONE
UPPER DISTURBANCE...ATTENDANT TO A SHORTWAVE CROSSING THE
APPALACHIANS...CLIPPED THE NORTHERN HALF OF THE AREA THIS
MORNING...BUT THE ASSOCIATED CONVECTION DIED AS IT MOVED INTO THE
TRIAD.  A TRAILING DISTURBANCE IS EVIDENT IN WATER VAPOR AND RAP H5
ANALYSIS OVER SOUTHWEST VA AND NORTHEAST TN...AND IS PROGGED TO CROSS
THE AREA THIS EVENING.  THE BEST INSTABILITY HAS DEVELOPED FROM THE
SANDHILLS TO THE WESTERN PIEDMONT WHERE HEATING WAS UNINHIBITED BY
MORNING STRATUS.  WITHIN THE INSTABILITY AXIS...A ZONE OF LOW-LEVEL
CONVERGENCE ACROSS THE SANDHILLS HAS INITIATED SOME SLOW MOVING
SHOWERS AND ISOLATED STORMS FROM RAEFORD TO THE SOUTHEAST.  THE
APPROACHING DISTURBANCE SHOULD HELP TO INITIATE SOME ADDITIONAL
CONVECTION THIS AFTERNOON...THOUGH THE HRRR HAS YET TO LATCH ONTO
ANY TREND IN THE NEAR TERM.  EXPECT SHOWERS AND STORMS ARE MORE
LIKELY FROM THE TRIAD DOWN TO FAYETTEVILLE...WITH JUST A SLIGHT
CHANCE FROM THO TRIANGLE NORTHEAST. IF CONVECTION DOES FIRE...A
RIBBON OF 30KT EFFECTIVE DEEP SHEAR AT THE BASE OF THE UPPER TROUGH
WILL SUPPORT SOME STRONGER CLUSTERS OF STORMS CAPABLE OF PRODUCING
SMALL HAIL AND ISOLATED DAMAGING WIND GUSTS.

TONIGHT...FORECAST SOUNDINGS SHOW SOME STEEP L;APSE RATES ABOVE THE
NOCTURNAL INVERSION...BUT THERE ISNT A CLEAR MECHANISM TO FORCE ANY
PARCELS OVERNIGHT...SO WILL LEAVE POPS OUT OF THE FORECAST AFTER
03Z.  FORECAST SOUNDINGS ALSO SHOW LESS LOW-LEVEL MOISTENING TONIGHT
WITHOUT THE NORTHEASTERLY FLOW WE'VE SEEN THE LAST COUPLE OF
NIGHT...AND THEREFORE LESS POTENTIAL FOR STRATUS.  LOWS IN THE UPPER
60S AND LOWER 70S.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 305 PM WEDNESDAY...

MID-LEVEL RIDGING BUILDS OVER THE DEEP SOUTH ON THURSDAY...LEADING
TO WEAK HEIGHT RISES OVER THE CAROLINAS AND H85 TEMPS SURPASSING
20C.  FORECAST SOUNDINGS SHOW DEEP MIXING WITH WESTERLY FLOW...AND
DRY ADIABATIC MIXING YIELDS HIGHS WILL INTO THE 90S...WITH A
CONSENSUS OF 93-97.  MIXING SHOULD ALSO HELP KNOCK DEWPOINTS BACK A
FEW DEGREES...HELPING KEEP HEAT INDICES AT 100F OR LESS.  MLCAPE OF
AROUND 1000 J/KG IS FORECAST...BUT FORCING APPEARS TO BE LIMITED TO
THE RESIDUAL/THERMAL TROUGH WHICH SETS UP OVER THE EASTERN PIEDMONT.
WILL KEEP POPS AS ISOLATED UNLESS. LOWS THURSDAY NIGHT IN THE LOWER
70S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 145 PM WEDNESDAY...

THE INITIAL LONG TERM PERIOD REMAINS CHARACTERIZED BY A BUILDING
UPPER RIDGE ACROSS THE MISSISSIPPI RIVER VALLEY WITH AN UPPER
TROUGH/CLOSED LOW OFF THE NORTHEAST COAST...LEAVING CENTRAL NC UNDER
NORTHWEST UPPER FLOW INTO EARLY NEXT WEEK. A BACKDOOR FRONT WILL
MOVE ACROSS THE AREA LATE FRIDAY THROUGH SATURDAY...WHICH WILL
PRODUCE OUR BEST CHANCE OF PRECIPITATION DUE TO LOW LEVEL LIFT FROM
THE COOL AIR ADVECTION POTENTIALLY AIDED BY MODEST UPPER LEVEL
SUPPORT. OUTSIDE OF THE SLIGHTLY INCREASED CONFIDENCE IN THIS EARLY
WEEKEND PERIOD... PRECIP CHANCES HINGE ON MESOSCALE DISTURBANCES
ALOFT WITHIN THE NORTHWEST FLOW...WHICH ARE JUST ABOUT IMPOSSIBLE TO
FORECAST THIS FAR IN ADVANCE. AS SUCH...WILL MAINTAIN SMALL CHANCE
POPS THROUGH MONDAY...AFTER WHICH THE UPPER RIDGE AXIS SHIFTS EAST
ENOUGH TO DAMPEN PRECIP CHANCES.

HEIGHTS AND LOW LEVEL THICKNESSES PEAKING FRIDAY ARE INDICATIVE OF
HIGHS REACHING THE MID 90S OVER MUCH OF THE AREA. THESE HEIGHTS FALL
AS THE UPPER TROF DEEPENS ALONG THE EAST COAST CONCURRENT WITH COOL
AIR ADVECTION BY LATER SATURDAY IN UNIFORM LOW LEVEL NORTHEAST FLOW.
HIGHS WILL BE IN TRANSITION SATURDAY...FROM MID 80S NORTH TO 90
SOUTH...AND BOTTOMING OUT IN THE UPPER 70S TO LOWER 80S SUNDAY AND
MONDAY AS DAMMING SETTLES DOWN THE EAST COAST. MORNING LOWS
INITIALLY IN THE LOWER 70S SATURDAY MORNING WILL GRADUALLY FALL INTO
THE LOW TO MID 60S BY TUESDAY MORNING.

THE UPPER RIDGE AXIS WILL SHIFT EAST ON TUESDAY...WITH DRIER AIR AND
GRADUAL MODIFICATION OF THE AIR MASS IN PLACE. HIGHS TUESDAY WILL BE
MOSTLY IN THE LOW TO MID 80S...WARMING TO MOSTLY MID 80S ON
WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM WEDNESDAY...

MORNING STRATUS LIFTED TO VFR MOST PLACES PRIOR TO 17Z...THOUGH A
FEW LOCATIONS ARE STILL REPORTING MVFR CEILINGS.  INCREASING
INSTABILITY AND AN APPROACHING WEAK UPPER DISTURBANCE SHOULD LEAD TO
SCATTERED SHOWERS AND STORMS AGAIN THIS AFTERNOON...THOUGH THERE IS
STILL NEAR TERM UNCERTAINTY AS TO WHERE SHOWERS AND STORMS WILL BE
FOCUSED.  BASED ON LATEST ANALYSIS IT APPEARS AREA FROM KGSO/KINT
TO KFAY WILL BE MOST FAVORED...AND THERE ARE ALREADY SOME SHOWERS
DEVELOPING JUST TO THE SOUTHWEST OF KFAY.  OUTSIDE OF THE SHOWERS
AND/OR STORMS...VFR CONDITIONS ARE EXPECTED TO PREVAIL.

TONIGHT...LIGHT WINDS AND SOME CLEARING MAY LEAD TO LOW CLOUDS AND
FOG BY THURSDAY MORNING...THOUGH FORECAST SOUNDINGS DONT SHOW AS
MUCH POTENTIAL AS IN PREVIOUS NIGHTS.  IF LOW CLOUDS OR FOG
DEVELOP...IFR/LIFR CONDITIONS WOULD BE ANTICIPATED.

OUTLOOK... EARLY MORNING STRATUS/FOG...ALONG WITH AFTERNOON SHOWERS
AND STORMS WILL BE POSSIBLE EACH DAY THIS WEEK.  A BACKDOOR COLD
FRONT WILL MOVE INTO THE AREA OVER THE WEEKEND...WHICH MAY BRING
ANOTHER PERIOD UNSETTLED WEATHER FOR PORTIONS OF THE AREA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLS
NEAR TERM...BLS
SHORT TERM...BLS
LONG TERM...MLM
AVIATION...BLS
Hazardous weather outlook, Aug 20, 4:30 AM EDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
430 AM EDT WED AUG 20 2014

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
430 AM EDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 1:37 PM EDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
137 PM EDT WED AUG 20 2014

NCZ075-084>086-201830-
HOKE-RICHMOND-MOORE-SCOTLAND-
137 PM EDT WED AUG 20 2014

...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL AFFECT PORTIONS OF
HOKE...EASTERN RICHMOND...SOUTHWESTERN MOORE AND SCOTLAND COUNTIES
UNTIL 230 PM EDT...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS 9 MILES WEST OF RAEFORD...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...RAEFORD...WAGRAM...ASHLEY HEIGHTS...
ABERDEEN...SILVER CITY...AND HOFFMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3499 7978 3516 7963 3516 7962 3517 7962
      3523 7945 3499 7905 3495 7904 3483 7919
      3484 7935 3482 7936 3477 7933 3470 7940
TIME...MOT...LOC 1735Z 326DEG 12KT 3495 7938

22
Special weather statement, Aug 20, 5:00 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT WED AUG 20 2014

NCZ008-025-026-041-202200-
WAKE-GRANVILLE-FRANKLIN-DURHAM-
500 PM EDT WED AUG 20 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN WAKE...
SOUTHERN GRANVILLE... AND CENTRAL DURHAM COUNTIES UNTIL 600 PM EDT...

AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CREEDMOOR...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

OCCASIONAL LIGHTNING WILL POSE A WEATHER HAZARD AS WELL.

LOCATIONS IMPACTED INCLUDE...   DURHAM...CREEDMOOR...FALLS LAKE...
BUTNER... AND FRANKLINTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3613 7825 3568 7866 3598 7900 3600 7899
      3621 7873
TIME...MOT...LOC 2057Z 309DEG 12KT 3610 7873

PWB
Special weather statement, Aug 20, 5:35 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT WED AUG 20 2014

NCZ025-041-202230-
WAKE-DURHAM-
535 PM EDT WED AUG 20 2014

...STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF WAKE AND
SOUTHEASTERN DURHAM COUNTIES UNTIL 630 PM EDT...

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF RDU INTERNATIONAL AIRPORT
MOVING SOUTHEAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED
OVER WAKE FOREST... ALSO MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

FREQUENT LIGHTNING WILL ALSO POSE A WEATHER HAZARD.

LOCATIONS IMPACTED INCLUDE... RALEIGH...DURHAM...CARY...WAKE
FOREST...RDU INTERNATIONAL... AND MORRISVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

 MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE FIRST
SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM YOUR
LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3602 7855 3574 7839 3571 7847 3565 7853
      3554 7879 3584 7891 3587 7891 3587 7893
      3592 7895 3607 7873 3608 7869
TIME...MOT...LOC 2132Z 334DEG 14KT 3589 7881

PWB
Special weather statement, Aug 20, 6:07 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
607 PM EDT WED AUG 20 2014

NCZ042-202300-
JOHNSTON-
607 PM EDT WED AUG 20 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN JOHNSTON
COUNTY UNTIL 700 PM EDT...

AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLAYTON...OR 13 MILES NORTH OF SMITHFIELD...
MOVING EAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...CLAYTON...SELMA...FLOWERS AND EMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3548 7839 3562 7858 3571 7846 3572 7843
      3581 7826 3579 7824 3577 7825 3575 7823
      3575 7822 3574 7822 3573 7821 3573 7819
      3571 7817 3561 7813
TIME...MOT...LOC 2206Z 279DEG 6KT 3570 7838

10
Local storm report, Aug 20, 6:11 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
611 PM EDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     RDU INTERNATIONAL AIRPO 35.88N  78.79W
08/20/2014  M58 MPH          WAKE               NC   ASOS

            50 KT WIND GUST AT KRDU.

&&

EVENT NUMBER RAH1401649

BSD
Special weather statement, Aug 20, 6:35 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
635 PM EDT WED AUG 20 2014

NCZ041-202330-
WAKE-
635 PM EDT WED AUG 20 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTH CENTRAL WAKE
COUNTY UNTIL 730 PM EDT...

AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GARNER...OR 8 MILES SOUTHEAST OF RALEIGH...
MOVING SOUTH AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...GARNER...KNIGHTDALE AND LAKE BENSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

&&

LAT...LON 3582 7845 3571 7847 3552 7870 3553 7874
      3579 7867
TIME...MOT...LOC 2235Z 353DEG 23KT 3574 7855

PWB

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:37 PM EDTSpecial Weather StatementRAHHoke, Richmond, Scotland53 min
Aug 20, 5:00 PM EDTSpecial Weather StatementRAHDurham, Wake60 min
Aug 20, 5:35 PM EDTSpecial Weather StatementRAHWake55 min
Aug 20, 6:00 PM EDTAreal Flood AdvisoryRAHJohnston, Wake3 hr
Aug 20, 6:07 PM EDTSpecial Weather StatementRAHJohnston53 min
Aug 20, 6:35 PM EDTSpecial Weather StatementRAHWake55 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.